How do I know if I have a sleeping pill problem?
Last Updated: 11/16/2020 at 5:17pm
April Zamzow, CSW, MA, LPC
Licensed Professional Counselor
There are many times in our lives when we could use an ear to listen and help us through the things that we are struggling with. I can do that.
Top Rated Answers
If you feel like you can't get any sleep without the pills, or won't even try to get sleep with normal ways and go straight to pills you may have a problem with pills. If you feel like this, you should try to get sleep without the pills, to see if it's even possible. If it works and you get your sleep, it means that you may not neccessarily even need the pills!
Do you feel extremely anxious , sick, or nauseous when you try to stop taking them? Have you been taking more and more of the medication just to feel normal or go to sleep? If you are taking benzodiazapines (such as valium, alprazolam, diazapam, etc) and you feel you are addicted, you need to seek medical attention and be carefully supervised by a doctor. Trying to quit these drugs suddenly ("cold turkey") is more than painful; it can cause seizures or death. this is not a matter of willpower or mind over matter. If you feel you are addicted to benzodiazapines, you should consult with a physician and follow their advice about how to gradually wean yourself off of the medication.
The easiest way to tell if you may have a sleeping pill problem, is to see if you are able to sleep without them, if you are not able to sleep for any length of time without them, then it may be time to speak to a professional.
Sleeping pills become a problem if they are used for long periods of time, you rely on them and can't get to sleep without them or you find yourself taking to many.
I think you realize you have a problem when you can't get any form of sleep without the sleeping pills. Or you go to bed and think 'it's okay, i'll get some sleep because I've had pills'. I think they are a safety blanket.
Check the prescription of how many you should take and if that feels low, or you are taking them everytime you feel kinda bad, then you may have a problem
If you rely on the pill every day and can't get your mind off of taking it, if you overly use it and are addicted to it then you have a problem.
I would think that if you cannot sleep without them you may have a problem. Or if you take sleeping pills to avoid life or stressful situations then you may have a problem too.
There is one way to find out, and it seems pretty simple. Maybe you could stop the sleeping pill and see how your body reacts to it.
If you suspect you have a problem with taking anything to excess, you should question your routine. Is it nightly? Do you double up? Or are you taking your prescription as instructed? It is always good to seek medical and professional advice to ask more questions, and steer you in the right path. You know YOU best, and hopefully you can get the answer to your question soon.
If you become dependent and reliant on those pills to sleep, you may not only have an addiction to the sleeping pills, but you may have a sleep disorder or a mental illness that is causing this problem.
I think if you are always feeling like you can't go to bed without taking a pill then that would show some kind of dependency on it. If you feel like you do, you could always talk to a professional about it!
You have a problem if you are using them excessively (beyond what your doctor has told you), and if you use them to sleep all day rather than face reality. Sleeping pills can be dangerous, by depressing your breathing and motor functions. If you are having these symptoms, you should reconnect with your physician.
If you feel you can only sleep with sleeping pills, then you might want to consider speaking to your prescribing doctor about them. Some sleeping pills are more addictive than others.
If you are referring to a sleeping pill problem as in you cannot go to sleep without a sleeping pill, then try sleeping without using one/them. Try this for a night or two and then go back on the pills and see how different the results are. You can also contact a medical professional for further advice.
If it's to the point where you feel like you really need a sleeping pill in order to sleep, and you're taking them when you don't need to be. You can also know if you take excessive amounts unnecessarily.
If you are taking them repetitively and feel that you need them in order to fall asleep. If you are experiencing excess tiredness and/or energy throughout the day as well. You also have sudden bursts of anger or large mood swings that cannot be explained. You have possible hallucinations and/or racing thoughts because the pill could affect your thinking and/or concentration. You become distant towards family and friends and feel as if nobody will understand you. You may gain/lose weight accordingly due to the pill as well. You have feelings of sickness like stomach aches, headaches, etc. You may experience any of these.
Related Questions: How do I know if I have a sleeping pill problem?
At what point does sleep deprivation become a problem?How much sleep should I get daily? Why do I wake up sweating?How do I stop over thinking at night?How can I put down my phone and go to sleep?What does it mean when your dreams feel so real?Why do I wake up every hour, on the hour?What could it mean if I am sleeping too much?Why can't I sleep at night?How much screen time is too much?